Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Morristown, TN

July 13, 2004Claiborne County, Knox County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 13, 2004, 11:37 PM EDT for Claiborne County, Knox County, Union County, Tennessee. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2004, 11:37 PM EDT (03:37 UTC)
Expired
Jul 14, 2004, 12:15 AM EDT
In force
38 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Claiborne County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 11:45 PM EDTTSTM WND DMGTazewell, TNNUMEROUS TREES AND POWERLINES DOWN COUNTYWIDE FROM 1145 PM ON 7/13 TO 1205 AM ON 7/14.
Jul 13, 11:50 PM EDTTSTM WND DMGKnoxville, TNTREES, PHONES AND POWER LINES DOWN THROUGHOUT COUNTY.
Jul 13, 11:50 PM EDTTSTM WND DMGMaynardville, TNCOUPLE OF TREES DOWN IN SHARPS CHAPEL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 9:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 140337
SVRMRX
TNC025-093-173-140415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 PM EDT TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN EAST TENNESSEE
  KNOX COUNTY IN EAST TENNESSEE
  UNION COUNTY IN EAST TENNESSEE

* UNTIL 1215 AM EDT

* AT 1131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTHWEST OF ARTHUR TO
  11 MILES SOUTHWEST OF KARNS...OR FROM 11 MILES WEST OF MIDDLESBORO
  TO 5 MILES SOUTH OF OAK RIDGE...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SHARPS CHAPEL AROUND 1145 PM EDT
  HARROGATE-SHAWANEE AROUND 1150 PM EDT
  TAZEWELL AROUND 1155 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

SEEK A STURDY SHELTER IMMEDIATELY

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

LAT...LON 3677 8391 3643 8387 3616 8392 3589 8423
      3591 8390 3634 8369 3650 8338

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 8:04 PM EDT, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 13, 8:04 PM EDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
804 PM EDT TUE JUL 13 2004

.DISCUSSION...MAIN CONCERN FOR TONIGHT IS THE MESOSCALE CONVECTIVE
SYSTEM (MCS) DROPPING SSE FROM SOUTHERN IL/IN INTO WRN KY AT THIS
TIME.  THERE SEEMS TO BE A BETTER PUSH SOUTH THAN SOUTHEAST...AND
THIS WAS SIMILAR TO WHAT THE ETA/MESO-ETA MODEL SUGGESTED.  THE RUC
MODEL WAS NOT MUCH HELP AS IT SEEMED TO BE MISSING THE MCS.  WILL
LIKELY TAKE A WAIT AND SEE ATTITUDE AS THE FORECAST IS WORDED PARTLY
CLOUDY WITH 30% POPS ALL AREAS FOR NOW.  FOR AVIATION (TAFS) THERE
SEEMED TO BE A BETTER CHANCE OF CONVECTION REACHING CHA AND TRI THAN
TYS...WITH AT LEAST SOME MID TO HIGH LEVEL CLOUD DEBRIS POSSIBLY
AFFECTING ALL AREAS AFTER MIDNIGHT.

OTHERWISE...CONVECTIVE ACTIVITY WAS SUPPRESSED TODAY WITH JUST A
SMALL AREA DEVELOPING FROM TRI AREA INTO EASTERN PARTS OF SWRN
VA...AND ISOLATED CONVECTION NEAR AND SOUTH OF CHA.  THAT ACTIVITY
HAS MOVED EAST OF THE REGION AND DISSIPATED.

MAY UPDATE JUST BEFORE MIDNIGHT AFTER TRACK OF THE MCS BECOMES MORE
CERTAIN...ESPECIALLY SINCE AIRMASS OVER OUR REGION IS ALREADY
STARTING TO STABILIZE...LEAVING A GOOD CONTRAST FROM THE VERY
UNSTABLE CONDITIONS OVER WRN TN/KY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 13, 9:15 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
915 PM EDT TUE JUL 13 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
915 PM EDT (815 PM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TONIGHT)...

A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO
MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND
PLATEAU JUST BEFORE MIDNIGHT.  THE MAIN THREATS WILL BE DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.  SOME LOCALLY
HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO
SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS
TOWARD AND AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE AREA WEDNESDAY IN
ADVANCE OF AN APPROACHING COLD FRONT. SOME OF THESE THUNDERSTORMS
MAY BECOME SEVERE WITH THE MAIN THREATS BEING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND WEDNESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 13, 9:50 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
950 PM EDT TUE JUL 13 2004

NCZ060-061-TNZ012-013-035>037-067>069-071-072-081>087-098>102-140700-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-CLAY-
EAST POLK-HAMILTON-KNOX-LOUDON-MARION-MCMINN-MEIGS-MORGAN-
NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-SCOTT TN-SEQUATCHIE-
SOUTHEAST MONROE-UNION-WEST POLK-
950 PM EDT (850 PM CDT) TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 3AM EDT (2 AM CDT)
FOR MUCH OF EAST TENNESSEE...AS WELL AS CHEROKEE AND CLAY COUNTIES
OF NORTH CAROLINA...

A LARGE COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
MOVE SOUTH FROM THE WESTERN HALF OF KENTUCKY...AND LIKELY MOVE INTO
MIDDLE TENNESSEE AND AT LEAST NORTHERN PARTS OF THE CUMBERLAND
PLATEAU JUST BEFORE MIDNIGHT.  THE MAIN THREATS WILL BE DAMAGING
THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND LARGE HAIL.  SOME LOCALLY
HEAVY RAINS IN EXCESS OF 1 TO 2 INCHES WILL ALSO BE POSSIBLE.

THE THREAT OF STRONG TO SEVERE STORMS WILL ALSO EXTEND INTO
SOUTHEAST TENNESSEE...THE CENTRAL VALLEY COUNTIES AND SMOKY MOUNTAINS
TOWARD AND AFTER MIDNIGHT. A FEW SHOWERS AND STORMS MAY AFFECT AREAS
EAST OF KNOXVILLE...BUT THE MAIN THREAT OF SEVERE STORMS WILL BE
ALONG AND WEST OF A LINE FROM MAYNARDVILLE...TO KNOXVILLE AND
MARYVILLE TENNESSEE...AND TO HAYESVILLE NORTH CAROLINA.

STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR
NATIONAL WEATHER SERVICE.

TG
Local storm report, Jul 13, 11:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1111 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     DEERLODGE               36.20N 84.76W
07/13/2004                   MORGAN             TN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE.

1100 PM     FLASH FLOOD      ONEIDA                  36.50N 84.51W
07/13/2004                   SCOTT              TN   LAW ENFORCEMENT

            2 TREES DOWN SOUTHERN PART OF COUNTY.

&&

GM
Local storm report, Jul 13, 11:15 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     FUNNEL CLOUD     WARTBURG                36.10N 84.59W
07/13/2004                   MORGAN             TN   LAW ENFORCEMENT

            PUBLIC REPORTED A FUNNEL CLOUD NEAR LANCING AND ALSO NEAR
            FENTRESS COUNTY LINE.

&&

GM

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:46 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott29 min
Jul 13, 11:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane29 min
Jul 13, 11:04 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea, Sequatchie41 min
Jul 13, 11:26 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Roane19 min
Jul 13, 11:30 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Marion, Meigs45 min
Jul 13, 11:34 PM EDTSevere Thunderstorm WarningMRXLoudon41 min
Jul 13, 11:49 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe, Polk41 min
Jul 14, 12:07 AM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson38 min
Jul 14, 12:16 AM EDTSevere Thunderstorm WarningMRXSevier44 min
Jul 14, 12:19 AM EDTSevere Thunderstorm WarningMRXBradley, Polk41 min
Jul 14, 12:20 AM EDTSevere Thunderstorm WarningMRXHancock40 min
Jul 14, 12:30 AM EDTSevere Thunderstorm WarningMRXHamblen45 min
Jul 14, 12:34 AM EDTSevere Thunderstorm WarningMRXHawkins41 min
Jul 14, 8:08 AM EDTSevere Thunderstorm WarningMRXScott67 min
Jul 14, 8:16 AM EDTSevere Thunderstorm WarningMRXMorgan59 min
Jul 14, 8:29 AM EDTSevere Thunderstorm WarningMRXCampbell61 min
Jul 14, 8:43 AM EDTSevere Thunderstorm WarningMRXAnderson62 min
Jul 14, 3:06 PM EDTSevere Thunderstorm WarningMRXMonroe39 min
Jul 14, 3:08 PM EDTSevere Thunderstorm WarningMRXMarion67 min
Jul 14, 3:10 PM EDTSevere Thunderstorm WarningMRXPolk65 min
Jul 14, 3:44 PM EDTTornado WarningMRXPolk46 min
Jul 14, 3:49 PM EDTSevere Thunderstorm WarningMRXHamilton, Sequatchie56 min
Jul 14, 4:20 PM EDTSevere Thunderstorm WarningMRXBradley55 min
Jul 14, 4:56 PM EDTSevere Thunderstorm WarningMRXPolk49 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.